Thunderstorm Wind, Kearny
- When
- June 4, 7:45 PM CST
- Where
- Kearny County, 10.79 mi NNW of Lakin White Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.100, -101.360
Winds were estimated to be 60 MPH.
Abundant low level moisture was transported westward behind a cold front and then an approaching short wave trough helped to initiate thunderstorms and move them across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Abundant low level moisture was transported westward behind a cold front and then an approaching short wave trough helped to initiate thunderstorms and move them across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 4, 4:55 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 555 PM CDT TUE JUN 4 2013 ...UPDATED FOR THE 00Z TAFS AND AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 222 PM CDT TUE JUN 4 2013 THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS TONIGHT AND WEDNESDAY. EAST TO NORTHEASTERLY UPSLOPE WINDS WILL TRANSPORT ABUNDANT LOW LEVEL MOISTURE INTO EASTERN COLORADO INTO THIS EVENING. AN UPPER LEVEL DISTURBANCE ASSOCIATED WITH A NORTHERN PLAINS UPPER LEVEL SHORTWAVE TROUGH AND A SOUTHERN BRANCH UPPER LEVEL JET STREAK AROUND 70KT WILL MOVE ACROSS THE ROCKIES AND INTO WESTERN KANSAS TONIGHT. MODELS ARE FORECASTING A LARGE CLUSTER OF THUNDERSTORMS TO DEVELOP OVER FAR EASTERN COLORADO AND FAR WESTERN KANSAS BY AROUND 7 PM, THEN PROPAGATE EASTWARD. WINDS OVER 60 MPH AND HAIL UP TO QUARTER SIZE IS LIKELY WITH THESE STORMS. STRONG WINDS MAY GET OUT OF AHEAD OF THE MAIN LINE OF STORMS LATER TONIGHT AS ANY DISCRETE CLUSTERS COLLAPSE. RAINFALL AMOUNTS WILL BE VERY HARD TO ESTIMATE BUT MAY BE HIGHER IN PARTS OF SOUTHWEST KANSAS WITH A MORE OF A WIND EVENT FOR PARTS OF SOUTH CENTRAL KANSAS. MOST AREAS SHOULD RECEIVE 1/4 TO 1/2 INCH OF RAINFALL. ANOTHER AREA OF CONCERN IS WITH ANY STORMS THAT DEVELOP IN THE PRATT TO COLDWATER AND MEDICINE LODGE AREAS LATER THIS AFTERNOON NEAR A WIND SHIFT LINE. THIS AREA HAS FORECAST CAPE VALUES AROUND 3000 J/KG AND MODERATE LAYER SHEAR. LARGER HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT IF ANY STORMS FORM. THE MAIN COMPLEX OF THUNDERSTORMS COULD BE NEAR ASHLAND TO DODGE CITY AND WAKEENEY BY AROUND 10 PM, THEN END AFTER MIDNIGHT IN PARTS OF SOUTH CENTRAL KANSAS. OVERNIGHT LOWS LOOK TO BE FROM 60 TO 65 DEGREES. FOR WEDNESDAY THE NAM MODEL CONTINUES TO FORECAST A LARGE AREA OF OVER AN INCH RAINFALL OVER MUCH OF WESTERN KANSAS. MUCH OF THIS IS DUE TO CONVECTIVE FEEDBACK IN THE MODEL AND IS PROBABLY WAY OVER ESTIMATED. THE GFS MODEL SHOWS THE BEST CHANCES OVER PARTS OF SOUTH CENTRAL KANSAS IN THE MORNING WITH MUCH LESS QPF. WILL CONTINUE WITH A 30 TO 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS TO COVER. WITH LOTS OF CLOUDS FORECAST THE HIGH TEMPERATURES WILL BE ONLY IN THE UPPER 60S TO LOWER 70S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 303 PM CDT TUE JUN 4 2013 MEDIUM RANGE MODELS INDICATE A NORTHWESTERLY FLOW SETTING UP ACROSS THE WESTERN HIGH PLAINS THURSDAY AS AN UPPER LEVEL SHORTWAVE TROUGH TRANSITIONS EAST ACROSS THE GREAT LAKES REGION. EXPECT DRIER CONDITIONS ACROSS WESTERN KANSAS THURSDAY AS SURFACE HIGH PRESSURE DROPS SOUTHEAST OUT OF THE NORTHERN PLAINS INTO THE WESTERN HIGH PLAINS LOWERING MOISTURE AVAILABILITY. FOR FRIDAY, THE NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE WESTERN HIGH PLAINS AS THE SURFACE HIGH PRESSURE KICKS OFF TO OUR EAST SETTING UP A SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS AND INCREASING LOW LEVEL MOISTURE INTO THE REGION. ALTHOUGH A WEAK FLOW ALOFT IS EXPECTED, ISOLATED THUNDERSTORMS ARE LIKELY TO DEVELOP OFF THE FRONT RANGE OF THE ROCKIES WITH THE POTENTIAL OF DRIFTING INTO FAR WESTERN KANSAS. THUNDERSTORM CHANCES WILL CONTINUE INTO SATURDAY AS A STRONG UPPER LEVEL JET, PRECEDED BY A SHORTWAVE TROUGH, DROPS SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE CENTRAL PLAINS OF NEBRASKA AND POSSIBLY KANSAS. ALTHOUGH THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN PLAINS SOUTHWARD INTO NEBRASKA, HOW FAR SOUTH THEY DEVELOP IS THE QUESTION. GENERALLY DRIER CONDITIONS ARE EXPECTED EARLY NEXT WEEK AS THE GFS AND ECMWF POINT TO UPPER LEVEL RIDGING DEVELOPING ACROSS THE INTERMOUNTAIN WEST AND MOVING EAST INTO THE WESTERN HIGH PLAINS TOWARD THE END OF THE PERIOD. TEMPERATURES WILL BE BELOW NORMAL THURSDAY AS SURFACE HIGH PRESSURE MOVES DOWN INTO THE WESTERN HIGH PLAINS BRINGING SLIGHTLY COOLER AIR WITH IT. THE GEM, GFS, AND ECMWF SHOW H85 TEMPERATURES RANGING FROM AROUND 15C ACROSS CENTRAL KANSAS TO NEAR 20C ALONG THE COLORADO BORDER. WIDESPREAD 70S(F) ARE LIKELY THURSDAY AFTERNOON. A WARMING TREND WILL TAKE PLACE THROUGH AT LEAST SATURDAY AS LEE SIDE TROUGHING DEVELOPS FRIDAY AND STRENGTHENS INTO SATURDAY. THIS WILL ENHANCE WARM AIR ADVECTION INTO WESTERN KANSAS WITHIN A SUBSEQUENT LOW LEVEL SOUTHERLY FLOW. LOOK FOR HIGHS MAINLY UP INTO THE 80S(F) FRIDAY AFTERNOON WITH THE 80S(F) AND A FEW 90S(F) POSSIBLE SATURDAY AFTERNOON. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 545 PM CDT TUE JUN 4 2013 A COLD FRONT WAS STRETCHED FROM EASTERN NEBRASKA THROUGH NORTH CENTRAL KANSAS INTO SOUTHEASTERN COLORADO. A MID LEVEL SHORT WAVE WILL PASS SLOWLY OVERHEAD THIS EVENING. CONDITIONS WILL START OUT VFR WITH JUST A FEW CLOUDS IN THE 050 LEVEL. BY 03Z, AN AREA OF STORMS WILL MOVE IN FROM THE WEST AND APPROACH GCK BY 03Z, AND THEN APPROACH DDC AND HYS AFTER 04Z. THE STORMS WILL BE SCATTERED, AND MAY NOT ACTUALLY APPROACH A TAF SITE. IF THUNDERSTORMS GO OVER A TAF SITE, CIGS AND VSBY MAY DROP INTO THE MVFR CATEGORY. THE RAIN SHOULD MOVE EAST BY 10Z IN THE MORNING. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 69 52 77 / 70 50 30 0 GCK 61 68 50 78 / 60 40 30 0 EHA 60 67 51 78 / 60 40 40 10 LBL 63 67 53 78 / 60 40 40 10 HYS 59 70 51 75 / 60 50 20 0 P28 65 73 55 76 / 60 60 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...JJOHNSON AVIATION...BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT TUE JUN 4 2013 KSZ030-031-043>046-061>066-074>081-084>090-051000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT TUE JUN 4 2013 /357 AM MDT TUE JUN 4 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR A SEVERE THUNDERSTORM OR TWO LATE THIS AFTERNOON ALONG A DISSIPATING COLD FRONT WHICH WILL EXTEND FROM NEAR COLDWATER NORTH-NORTHEAST TO STAFFORD. A VERY HIGH DEGREE OF ATMOSPHERIC INSTABILITY AND MOISTURE...COMBINED WITH MODERATE DEEP ATMOSPHERIC WIND SHEAR WILL SUPPORT SUPERCELL STORMS CAPABLE OF VERY LARGE HAIL TO TENNIS BALLS OR PERHAPS LARGER...DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...AND EVEN AN ISOLATED TORNADO. LATER THIS EVENING...THUNDERSTORMS ARE EXPECTED TO ORGANIZE ACROSS FAR EAST-CENTRAL AND SOUTHEAST COLORADO...WHICH WILL MOVE INTO FAR WESTERN AND SOUTHWESTERN KANSAS DURING THE MID TO LATE EVENING HOURS. SOME SEVERE WEATHER IS EXPECTED WITH THESE STORMS AS WELL...MAINLY IN THE FORM OF DAMAGING WIND GUSTS IN THE 60 TO 70 MPH RANGE. SOME LARGE HAIL UP TO GOLF BALL SIZE WILL BE POSSIBLE AS WELL. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD ACROSS THE ENTIRE REGION DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION WEDNESDAY. THE MAIN THREAT WITH THIS ACTIVITY IS LIGHTNING. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE FRIDAY AND SATURDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH-CENTRAL KANSAS FROM STAFFORD TO COLDWATER AND POINTS EAST. SPOTTERS MAY ALSO BE NEEDED LATE THIS EVENING ACROSS FAR WEST-CENTRAL AND SOUTHWEST KANSAS AS STORMS MOVE EAST OUT OF COLORADO. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID/SUGDEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT TUE JUN 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 2 W CAVE 37.36N 101.15W
06/03/2013 STEVENS KS PUBLIC
THE PUBLIC REPORTED 7 POWER POLES DOWN SNAPPED AT THE
BASE.
&&
06The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
8 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.
Winds were estimated to be 60 MPH.
Winds gusted to 50 MPH as the hail fell.
This tornado developed at an occlusion of the gust front but did not strike anything.
Tree branches were broke and a trampoline was blown a ways. There was also dime sized hail with the wind.
There were also 70 MPH wind gusts estimated with the hail.
Power lines were down all over town but wind gusts estimated to be well over 50 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 65 MPH.
A detached garage was destroyed and thrown northwest by a small tornado that developed on the leading edge of the squall line.
A small tornado developed on the leading edge of a squall line. The couplet on radar was very strong.
Winds were estimated to be 70 MPH breaking 3 inch diameter tree branches.
Winds were estimated to be 70 MPH breaking several 2 to 3 inch diameter tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464673, 464662, 464665, 464713, 464667, 464668, 464674, 464666, 464669, 464670, 464675, 464772, 464773, 464671, 464672.